MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C1035-A
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/30/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the ruby coil was detached from its pusher assembly, and hanging out of the distal tip of the non-penumbra catheter.The ruby coil was stuck and the non-penumbra catheter was skived open by the penumbra investigator for further evaluation.The ruby coil proximal end was bunched up inside the non-penumbra catheter.The stretch resistant (sr) wire of the ruby coil was fractured.Conclusions: evaluation of the returned devices revealed that the lantern was kinked and ovalized in multiple locations along its distal shaft.This damage typically occurs due to improper handling during use.If the lantern distal tip is pinched or otherwise compressed during insertion into the patient anatomy, the observed damage will likely occur.Further evaluation revealed that the second ruby coil reported was stuck inside the lantern, with the distal tip of the embolization coil located in one of the ovalizations of the lantern.The damaged lantern likely caused the resistance experienced while advancing the first two ruby coils through the lantern.Evaluation of the second ruby coil reported also revealed that the pusher assembly was kinked in multiple locations.This damage likely occurred due to forceful advancement of the ruby coil against the resistance caused by the damaged lantern.Evaluation of the third ruby coil reported revealed that it was stuck inside the distal tip of a non-penumbra catheter with a 0.038¿ inner diameter (id) per the identification band on the proximal end of the catheter.The non-penumbra catheter was skived open by the penumbra investigator, and it was revealed that the embolization coil of the ruby coil was bunched up inside the catheter lumen.If a ruby coil is advanced through a catheter with an id large enough for the embolization coil to anchor to the wall of the inner lumen, the embolization coil may form its complex shape inside the catheter.This will cause the coil to become bunched up inside the inner lumen of the catheter and become unable to advance further.Further evaluation revealed that the stretch resistant (sr) wire of the ruby coil was fractured.This type of damage typically occurs if the ruby coil is forcefully retracted against resistance, and will cause the embolization coil to become detached from the pusher assembly.Penumbra catheters are 100% visually inspected during in-process inspection.Penumbra coils are 100% visually and functionally evaluated during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2016-01090; 3005168196-2016-01091; 3005168196-2016-01092.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils and a lantern delivery microcatheter (lantern).During the procedure, while two consecutive ruby coils were being forcefully advanced by the scrub technician through the lantern, the pusher assemblies on both coils became kinked and the both coils were unable to advance out of the lantern.It should be noted that resistance was encountered while advancing both ruby coils.The physician then removed both ruby coils and the lantern.Another manufacturer's microcatheter was opened and two new ruby coils were deployed and detached into the patient without an issue.While advancing a new ruby coil through the microcatheter, the physician encountered resistance and the coil became stuck after advancing about half way out of the microcatheter.Therefore, the microcatheter containing the coil was removed from the patient and the procedure was completed at this point since the physician felt that the vessel was sufficiently embolized.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5835264
Report Number3005168196-2016-01093
Device Sequence Number10894589
Product Code HCG
UDI-Device Identifier00814548013220
UDI-Public00814548013220
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/30/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/13/2023
Device Catalogue NumberRBY4C1035-A
Device Lot NumberF65677
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/14/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/30/2016
Initial Report FDA Received Date07/29/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age77 YR